Metformin & Pigment epithelium-derived factor [PEDF]

New study below.

Pigment epithelium-derived factor [PEDF] is new to me, but there are now 25 PCa-PEDF hits on PubMed (beginning 2003).

The first (1) identified PEDF "as a key inhibitor of stromal vasculature and epithelial tissue growth in mouse prostate".

Study (2) reported that "loss of pigment epithelium-derived factor expression could be associated with the progression toward a metastatic phenotype in prostate cancer"

From (3): "PEDF apparently has multiple effects in prostate tumors: it suppresses angiogenesis and metastasis, but it also causes macrophage accumulation. Accumulating macrophages may inhibit tumor growth, but they may also suppress PEDF and enhance lymph angiogenesis and, in this way, eventually enhance tumor growth."

(4) "Pigment epithelium-derived factor expression prolongs survival and enhances the cytotoxicity of low-dose chemotherapy in castration-refractory prostate cancer"

In the new study (5):

"We hypothesized that the antitumorigenic effects of metformin are mediated through upregulation of pigment epithelium-derived factor (PEDF) expression in prostate cancer cells."

"... Metformin markedly suppressed migration and invasion and induced apoptosis of both LNCaP and PC3 cancer cells. Metformin also reduced PC3 tumor growth in BALB/c nude mice in vivo."

"Furthermore, metformin treatment was associated with higher PEDF expression in both prostate cancer cells and tumor tissue."

"These findings provide a novel insight into the molecular functions of metformin as an anticancer agent."

-Patrick

(1) ncbi.nlm.nih.gov/pubmed/127...

(2) cancerres.aacrjournals.org/...

(3) ncbi.nlm.nih.gov/pmc/articl...

(4) ncbi.nlm.nih.gov/pmc/articl...

4 Replies

oldestnewest
  • From your post, I would assume that you are currently taking Metformin: is this correct? If it Is, I would be interested to learn what your dosage for Metformin is, whether or not you have any stomach problems with the medication and, if you have encountered such difficulties, how have you minimized them? Finally, do you also happen to be on a statin drug at the same time (they appear to work synergistically)?

  • Hi Kuanyin,

    I was able to get Metformin from my integrative medicine doctor 7+ years ago - my regular doctor wouldn't prescribe it. Seems that the risk of stomach upset wasn't warranted unless glucose was >100.

    I was given 500 mg to be taken twice daily. When my wife first picked up the pills, the pharmacist told her it was very important to start out slow. One pill daily for a week or so.

    I never had a problem.

    I am now on 500 mg three times a day. Still no problems. I use a very bioavailable form of curcumin after breakfast, & have not experienced the upset that Dr Myers has reported when both are taken together.

    I am considering asking to have my dose increased to 2,000 mg /day, which is the amount used in the study that Dr Myers was so impressed by. I would take two pills with the heaviest meal of the day.

    I tend to skip meals (usually lunch). In order to get a third pill into me, I have been taking it with coffee when I get up at 6 am. Too early to eat, so I use a chunk of very very dark chocolate. Seems to be all I need in my stomach to avoid a problem. Without the chocolate, my stomach is not entirely happy with Metformin at that hour.

    Yes, I am on a statin. No problem at all getting a prescription for that. I don't think it's a good idea for most people to be on statins - they don't solve the real problem. But with PCa, I believe it to be essential. Typically, by the time of diagnosis, PCa cells have a greater uptake of cholesterol. & this can happen even when circulating LDL is low. But with ADT comes an additional issue - that the cells may ultimately begin to make cholesterol. (Cholesterol is the starting point for steroidogenesis.) A statin can prevent that.

    After some research I requested Simvastatin. Had the bad luck that the 80 mg dose had been withdrawn, but I would have been grandfathered if I had acted sooner. So I am on the 40 mg dose before bed.

    -Patrick

  • Patrick,

    I think you are on to something with the dark chocolate. I had stomach upset with metformin even with a large meal. So, I tried eating just dark chocolate and then took 1000 mg of metformin. I had no stomach upset..then I added 500 mg of curcumin...still no stomach upset....there must be something in the dark chocolate that prevents metformin from exerting gastrointestinal problems

  • I am also taking metformin on Dr. Myers advice.  Am now up to 1000 mg (2X500mg) and have had no problems, gastric or otherwise.

You may also like...